Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Brownsville, TX

September 15, 2018Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 15, 2018, 10:45 PM CDT for Zapata County, Texas. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2018, 10:45 PM CDT (03:45 UTC)
Expired
Sep 16, 2018, 12:15 AM CDT
In force
90 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 11:30 PM CDTFLOOD1 Ne Zapata, TX2 VEHICLE WATER RESCUES REPORTED BY FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WGUS54 KBRO 160345
FFWBRO
TXC505-160515-
/O.NEW.KBRO.FF.W.0033.180916T0345Z-180916T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Brownsville TX
1045 PM CDT SAT SEP 15 2018

The National Weather Service in Brownsville has issued a

* Flash Flood Warning for...
  Central Zapata County in Deep South Texas...

* Until 1215 AM CDT.

* At 1040 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly. 
  Streets in the city of Zapata and in the Medina addition were 
  being barricaded due to rising water. 

* Some locations that will experience flooding include...
  Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
  Department, Zapata Middle School, Siesta Shores, Zapata County
  Public Library, Las Palmas and Falcon Mesa.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2703 9907 2679 9903 2679 9924 2682 9926
      2686 9928 2687 9932 2688 9933 2692 9932
      2693 9937 2694 9939 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9944 2705 9945

$$

GB
1 follow-up statement
643 
WGUS74 KBRO 160511
FFSBRO

Flash Flood Statement
National Weather Service Brownsville TX
1211 AM CDT SUN SEP 16 2018

TXC505-160520-
/O.EXP.KBRO.FF.W.0033.000000T0000Z-180916T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Zapata TX-
1211 AM CDT SUN SEP 16 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ZAPATA COUNTY WILL EXPIRE AT
1215 AM CDT...

The heavy rain has diminished to light showers. Flooding is no 
longer expected to pose a significant threat. Please continue to 
heed any remaining road closures, especially on the northeast side 
of Zapata, where water may take longer to recede.

LAT...LON 2703 9907 2679 9903 2679 9924 2682 9926
      2686 9928 2687 9932 2688 9933 2692 9932
      2693 9937 2694 9939 2696 9939 2698 9938
      2702 9942 2701 9943 2702 9944 2705 9945

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:53 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 15, 6:53 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
653 PM CDT Sat Sep 15 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Brownsville radar continues to indicate widespread
light to moderate rain near the coast and scattered to numerous
activity across the western portions of deep south Texas early
this evening. Additional showers and thunderstorms are expected
tonight into Sunday morning but confidence remains low on the
timing and impacts at this time. VFR conditions expected for the
next 24 hours with MVFR to IFR conditions possible in heavier
convection. Conditions will gradually improve by the end of the
period as slightly drier air filters in to region.

&&

.PREV DISCUSSION... /issued 423 PM CDT Sat Sep 15 2018/

..Heavy rainfall threat continues for deep south Texas through
tonight...

SHORT TERM (Tonight through Sunday Night): After early morning
convection dumped several inches of rainfall in northern Hidalgo
County, there has been a somewhat brief break in precipitation late
this morning and early afternoon. Unfortunately, this break for some
is coming to and end with new convection erupting along the
coastline as well as across portions of the northern Ranchlands and
lower RGV. Rainfall rates have been very efficient this afternoon
under the heavier showers, though thankfully these have been spotty
at best. Still, with very wet antecedent conditions flood advisories
have been needed where convective clusters develop.

Offshore a surface boundary is currently approaching the TX/Mexican
coastline at the time of writing this discussion. The scattered
convection clusters will likely get an additional boost from this
activity (as seen offshore). This for the moment will be the primary
concern for an immediate flash flood risk (generally along and east
of I69C). Additional nocturnal development is likely tonight for our
northern Ranchlands (Zapata, Jim Hogg, and perhaps Starr Counties).
This area is fairly close to the remnant low pressure and will
likely experience in some cases longer duration depending on where
pivot points establish on the southern flank of the low pressure.
Like previous nights, can't rule out an overnight tropical MCS right
along the coastline. This would put our coastal zones in play for
additional flooding concerns.

Decided to keep the FFA for the entire CWFA through tonight given
the concerns above. Rainfall rates can't be stressed enough in this
case as we've seen incredibly high rates and with Pwats over around
2.5" or so, rainfall efficiency will be very supportive of a
continued flash flood threat through tonight.

Gradually, improving conditions tomorrow as rain chances begin to
decreases from east to west. Expect to keep some cloudiness and
precipitation around, however, with a few more peaks of sunshine
expect temperatures to warm back into the 90s for a good chunk of
the region.

LONG TERM (Monday through Saturday): 500 mb ridging will
gradually rebuild over southern TX from the north throughout the
end of next week. This will allow for a drier and more stable
pattern to replace the current wet pattern in place over the
region. However, some lingering moisture levels will allow from
some mention of conv to persist across the RGV throughout next
weekend. This lingering moisture will interact with afternoon
heating/sea breeze effects to maintain some low end conv chcs
throughout Day 7. As the deep layer moisture gradually diminishes
around the region, afternoon high temps will return to near or
above climo for south TX in Sept.

The 500 mb ridge axis does appear to weaken somewhat late in the
forecast period as some broad troffing digs east over TX and the
main axis of the 500 mb ridge shifts some to the east. This may
allow for the conv chcs to increase a bit late in the forecast
period. But will not significantly increase the rain chcs this far
out.

The ECMWF and GFS temps and pops through Day 7 are in pretty good
agreement today and will go close to a model blend of these two
model sets for the afternoon forecast issuance. Run to run
consistency with both models has also been pretty stable.

Overall confidence in the forecast wording in the extended range
is above average this afternoon.

MARINE (Tonight through Sunday Night): Moderate winds and seas
are ongoing across the Gulf waters. As high pressure begins to
move into the region with time, pressure gradient will relax and
seas will become rather benign. In the meantime, will keep
cautionary wording going in forecast products, especially for
winds offshore. Shower and T'storm development will continue
through much of the short term with precipitation probabilities
decreasing form east to west with time. Expect locally agitated
seas and gusty under any convection that develops.

Monday through Thursday Night: Expect the PGF will remain pretty
weak over the lower TX marine areas heading into next week as
broad surface ridging remains in place over the Gulf. The PGF may
tighten up just a bit on Thurs to increase the SE low level flow.
However, this will not be enough to push conditions up to SCA
levels.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Sunday morning for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Sep 15, 4:08 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 PM CDT Sat Sep 15 2018

TXZ248>257-351-353-162115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
408 PM CDT Sat Sep 15 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Numerous showers and scattered thunderstorms will develop across
portions of the Rio Grande valley and the northern ranchlands
tonight in association with a westward moving tropical wave and
low pressure area. There remains a threat for heavy rain from slow
moving or training showers and thunderstorms. Persistent heavy
rain will be capable of producing flooding especially in poorly-
draining and low-lying areas recently impacted by heavy rainfall.
A Flash Flood Watch is in effect for all of deep south Texas
through 7 AM CDT Sunday.

Minor coastal flooding or dune run up may be experienced during
high tides tonight.

A moderate risk of rip currents is expected at the beaches of
South Padre Island and at Boca Chica Beach today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain from showers and thunderstorms will continue to pose a
threat, especially for low-lying poor drainage areas Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but please relay any
flooding to your local law enforcement or the National Weather
Service.

GMZ130-132-135-150-155-170-175-162115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
408 PM CDT Sat Sep 15 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Numerous showers and scattered thunderstorms will produce locally
higher wind gusts as high as 30 knots and seas as high as 6 feet
today and tonight. Also, brief water spouts are possible with
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and isolated thunderstorms will produce locally
higher wind gusts as high as 30 knots and seas as high as 6 feet
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

63

In the hours before

Local storm report, Sep 15, 10:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 PM CDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            FALFURRIAS              27.23N  98.14W
09/15/2018                   BROOKS             TX   EMERGENCY MNGR

            CIBOLO CREEK OVERFLOWING ITS BANKS. HOMES ARE BEING
            EVACUATED NEAR THE CREEK. A FLOOD STATEMENT IS IN EFFECT
            FOR LOS OLMOS CREEK AND IS NEARING FLOOD STAGE.

&&

EVENT NUMBER BRO1800021

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:12 PM CDTAreal Flood AdvisoryBROBrooks, Jim Hogg93 min
Sep 15, 8:09 PM CDTFlash Flood WarningBROStarr, Zapata81 min
Sep 15, 8:58 PM CDTAreal Flood AdvisoryBROJim Hogg, Zapata92 min
Sep 15, 9:39 PM CDTAreal Flood AdvisoryBROStarr, Zapata96 min
Sep 15, 10:16 PM CDTAreal Flood WarningBROBrooks12 hr
Sep 16, 12:17 AM CDTAreal Flood AdvisoryBROZapata3 hr
Sep 16, 6:34 AM CDTSpecial Weather StatementBROCameron41 min
Sep 16, 6:57 AM CDTSpecial Marine WarningBRO63 min
Sep 16, 7:58 AM CDTSpecial Marine WarningBRO62 min
Sep 16, 10:14 AM CDTAreal Flood WarningBROBrooks30 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.